Alert archive / Kentucky / Flash Flood Warnings in 1997

Flash Flood Warning 49, NWS Jackson, KY

March 18, 1997McCreary County, Wayne County, Kentucky

NWS Jackson, KY issued this flash flood warning at Mar 18, 1997, 1:32 PM EST for McCreary County, Wayne County, Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 18, 1997, 1:32 PM EST (18:32 UTC)
Expired
Mar 18, 1997, 5:30 PM EST
In force
4 hr
Issued by
NWS Jackson, KY
Area
Whole counties

Counties McCreary County, KY, Wayne County, KY

The radar

The Knoxville radar (KMRX), 131 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.5 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1997-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1997-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 246 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1369 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
246 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJKL 181834
FFWJKL
KYC109-125-147-197-203-231-182230-

BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
132 PM EST TUE MAR 18 1997

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 530 PM EST (430 PM CST)
FOR PEOPLE IN THE FOLLOWING COUNTY...

IN SOUTHEAST KENTUCKY

   ...JACKSON

IN SOUTH CENTRAL KENTUCKY

   ...LAUREL
   ...MCCREARY
   ...PULASKI
   ...ROCKCASTLE
   ...WAYNE
 
SINCE LATE MORNING...BETWEEN THREE QUARTERS /0.75/ AND ONE AND A HALF
/1.50/ INCHES OF RAIN FELL NORTHWEST OF A MONTICELLO TO SOMERSET TO
MCKEE LINE.  ANOTHER BATCH OF HEAVY RAINS WILL RACE EAST ACROSS THE
CUMBERLAND VALLEY BETWEEN 2 AND 4 PM EST DEPOSITING AN ADDITIONAL HALF
/0.50/ TO 1 INCH OF RAIN. A FEW EMBEDDED THUNDERSTORMS WILL ACCUMULATE
LOCAL 2 INCH AMOUNTS.

THE GROUND IS ALREADY SUPER SATURATED AND ANY ADDITIONAL HEAVY RAINS
WILL QUICKLY RUNOFF AND LEAD TO FLASH FLOODING IN LOW LYING AREAS.
CITIES IN THE PATH OF THE HEAVIEST RAINS ARE SOMERSET AND MOUNT VERNON.
IF YOU LIVE NEAR LAKE CUMBERLAND...THE CUMBERLAND RIVER OR ITS
TRIBUTARIES...MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY.  MOVE TO HIGHER GROUND.

HUETTL/GROSS/THELEN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Mar 18, 10:23 AM EST, 3 hours 9 minutes earlier.

Area forecast discussion, Mar 18, 10:23 AM EST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1020 AM EST TUE MAR 18 1997

LATEST AND GREATEST IS THAT THE SURFACE BOUNDARY CONTINUES TO SLOWLY
SAG SOUTH. THIS HAS RESULTED IN A GOOD BAROCLINIC CONVERGENCE AREA
OVER NRN KY (MESO ANALYSIS-ADAP.) AS THIS SAGS SOUTH THE PRECIP SHIELD
SEEMS TO EXPAND. THE LATEST HOURLY PRECIP SHOWS THE HEAVIEST PCPN
STILL NARROW...WHILE THE 1/2 INCH AMOUNTS AREA IS EXPANDING. THIS HAS
SIGNIFICANT RAMIFICATIONS OVER THE HSA AND FEEL THAT FLASH FLOOD WATCH
IS WARRANTED FOR THIS AFTERNOON AND EVENING.

THE OTHER CONCERN IS THE UPSTREAM JET CORE. THIS SHOULD BE ENOUGH TO
GET THE CONVECTION FIRING SOUTH OF THE STATE. THEN THE SYSTEM WILL
RIDE ALONG THE BAROCLINIC BOUNDARY WITH SIGNIFICANT RAINFALL OVER MUCH
OF EASTERN KENTUCKY LATER TODAY AND EARLY TONIGHT.

OTHER THAN THE FF WATCH...THE GOING FORECAST IS ON TRACK AND NO OTHER
CHANGES NEEDED.

THANKS FOR THE COORD CALL LMK AND HELP FROM LOCAL STAFF.

JKL 57/40/49  ++4
LOZ 59/41/49  ++4

LEWIS

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 1:32 PM ESTFlash Flood WarningJKLJackson, Laurel, Rockcastle4 hr
Mar 18, 1:32 PM ESTFlash Flood WarningJKLBath, Fleming, Menifee, Montgomery, Rowan4 hr
Mar 18, 1:32 PM ESTFlash Flood WarningJKLEstill, Powell4 hr
Mar 18, 5:41 PM ESTFlash Flood WarningJKLMcCreary, Wayne, Whitley4 hr
Mar 18, 5:41 PM ESTFlash Flood WarningJKLPowell4 hr

Nearby

Flash Flood Warnings in Kentucky, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.